The following article is part of conference coverage from the 2022 American Academy of Neurology (AAN) Annual Meeting. Neurology Advisor’s staff will be reporting breaking news associated with research conducted by leading experts in neurology. Check back for the latest news from the 2022 AAN Annual Meeting.
Treatment with the tumor necrosis factor (TNF)–alpha inhibitor golimumab has been linked to the development of severe atypical optic neuritis.
A case study of a 48-year-old woman who developed acute visual loss in her right eye following golimumab therapy for psoriatic arthritis has been presented at the 2022 American Academy of Neurology (AAN) Annual Meeting, held from April 2 to April 7 in Seattle, Washington, and virtually from April 24-26, 2022.
Treatment with TNF-alpha inhibitors is used in patients with a variety immune-mediated disorders. Recognizing that the conventional TNF-alpha inhibitors are known to induce or exacerbate central nervous system (CNS) demyelination, the researchers sought to evaluate adverse effects associated with the use of new agents in this class, such as golimumab.
The 48-year-old woman being analyzed had experienced an episode of self-limited arm numbness 6 months prior to receiving golimumab. At presentation following treatment with golimumab, her visual acuity was hand motion, and the patient had a 2+ relative afferent pupillary defect in her right eye. Her left visual acuity was 20/20. Her anterior chambers and vitreous cavities were normal. Per funduscopic examination, normal optic discs were displayed bilaterally.
She underwent a neurologic evaluation, which demonstrated decreased proprioception in her left arm and generalized hyperreflexia. Neuroaxis magnetic resonance imaging revealed T2 hyperintensity lesions in her periventricular area and the left posterior column of her cervical spinal cord. Serum aquaporin-4 (AQP4) immunoglobulin G (IgG) and myelin oligodendrocyte glycoprotein (MOG) IgG were both negative. Results were negative for serum Borrelia burfdorferi antibody as well. Based on these findings, the diagnoses of multiple sclerosis (MS) and optic neuritis were rendered.
The patient was started on a 5-day course of intravenous methylprednisolone 1 mg daily, and golimumab was discontinued. Treatment with dimethyl fumarate was initiated for her MS. Although the patient exhibited no clinical or radiographic MS activity, no visual improvement was seen after 1 year.
The researchers concluded that not only do the findings from this case study provide evidence of severe atypical optic neuritis associated with golimumab therapy in a patient with a prior episode of undiagnosed CNS demyelination, they also underscore “the importance of careful history taking and consideration of neuroimaging to rule out central nervous system demyelinating diseases before start TNFAI therapy.”
Thakolwiboon T, Wongsirimeteekul P, Avila M. Atypical optic neuritis associated with golimumab. Presented at: the 2022 AAN Annual Meeting; April 2-7, 2022; Seattle, Washington; April 24-26, 2022; Virtual Meeting. Abstract P13.004.